Glen Burnie librarian revives man from suspected overdose using naloxone

Brian Oberle has worked for the Anne Arundel County Public Library system for 24 years, and there’s a reason why.

“Public service is my raison d'etre,” he said. “I thrive on what I do at the information desk.”

At the Glen Burnie Regional Library, he helps connect people with information, whether it’s how to use a new online resource or how to find a job.

Last Wednesday, he and his fellow librarians helped connect a man with something else — a dose of Narcan, a name brand of naloxone nasal spray, which is used to reverse opioid overdoses and prevent death.

On May 2 around 3 p.m., Oberle said the staff was alerted by a customer, emphatically, that someone in the men’s room needed help.

A young man was unconscious on the bathroom floor, he said. The man had a strong pulse and was breathing. When he saw the man’s eyes, the pupils looked like pins — which he recognized as a sign of an opioid overdose.

“I attempted to use both physical and verbal stimulation to no success,” he said. “He just wasn’t there.”

Staff had already called 9-1-1.

A group of employees were right behind him, and one had already run to get the Narcan.

Oberle said he administered the drug and the man wasn’t immediately responsive. A police officer arrived, Oberle said, and rubbed the man’s sternum in another attempt to rouse him.

“By the time EMTs came in, I think he was on his feet,” Oberle said.

The man was also talking and responding appropriately, he said.

According to the Anne Arundel County Department of Health, naloxone acts in two to five minutes.

Anne Arundel County Fire Department spokesman Russ Davies confirmed that officials were called to the library at 3:15 p.m. for a report of a suspected overdose patient in the men’s room. The man was taken to Baltimore-Washington Medical Center, Davies said.

The circumstances are sad, Oberle said.

“Because there’s many avenues of help out there that can help people to deal with things or see things through a different lens,” he said.

And it’s appropriate for the library to have the drug — the Glen Burnie branch and others are busy public buildings, he said.

Oberle said he and six others from the branch received training in how to administer Narcan through the county health department last August.

They each left with a dose of the drug, and have six doses remaining at the branch, he said. They keep it in a central location.

“We want to make sure we have somebody on at all times who is able to use it,” he said.

The training was easy and helps develop confidence in when to use naloxone, he said.

The Anne Arundel County Department of Health’s Adult Addiction Program offers free opioid overdose response training for at-risk individuals and their friends, family and associates, as well as for treatment, recovery and transitional housing staff. Information about that program can be found at www.aahealth.org/opioid-overdose-response-training.

According to the health department, a person can’t get high from naloxone. If you give it to a person who isn’t overdosing it “at worst it might make them uncomfortable,” the department says on its Naloxone: Frequently Asked Questions page. The exception is if the person is allergic, pregnant or nursing.

“Naloxone works by blocking the effects of opiates on the brain and by restoring breathing,” the department states on its page.

It is available without a prescription in Maryland.

Copyright © 2018, The Baltimore Sun, a Baltimore Sun Media Group publication | Place an Ad
84°